Parents, understandably, are very vigilant about their children with type 1 diabetes. They want to reduce the likelihood of complications as much as possible.
For that to be the case, it’s important to keep blood glucose levels within a safe range. One of the most feared and dangerous complications of T1D is low blood glucose levels, also known as hypoglycemia. Hypoglycemia can lead to unconsciousness and even death if severe enough and untreated, so it’s no wonder why we sometimes overcorrect with too many grams of carbohydrates.
A rapid spike in blood glucose levels is undesirable and can be dangerous, too. So, let’s discuss what overcorrection is and how it can be avoided.
Why Does Overcorrection Happen?
Overcorrection happens if your child’s blood sugar levels are getting low due to a quick drop in blood glucose levels. You may miscalculate the amount of carbs needed to fix that, and end up giving them too many carbs, resulting in a spike in BGL.
Although it will fix the hypoglycemia, overcorrection is harmful because:
- You aren’t addressing the cause of hypoglycemia.
- Their BGL is still “out of range”, just on the other end of the spectrum
- You must now fix the abnormally high blood glucose levels to avoid complications.
What Are the Potential Consequences of Overcorrection of Low Blood Sugars?
A sudden rise in blood glucose levels can cause Diabetic Ketoacidosis (DKA).
DKA is a dangerous condition in which the blood glucose levels are extremely high but are not absorbed into the cells due to a lack of insulin, decreasing the amount of energy being produced. The body then starts breaking down fats for energy and creating a by-product known as ketones, the first sign of DKA.
DKA presents as increased urination, thirst, dizziness, and confusion, leading to more severe symptoms like seizures and coma, which can eventually be life-threatening.
It constitutes a medical emergency, and you should contact medical professionals instantly if you suspect this condition.
What To Do If You’ve Overcorrected?
Firstly, check their BGL.
If they’re excessively high, injecting an extra dose of rapid-acting insulin is the safest way to reduce the blood sugar level and bring it back into the normal range.
Make sure you check with your child’s doctor to know what their correction factor should be.
However, the general formula for this extra dose tends to be:
Difference between actual blood sugar and target blood sugar ÷ Correction factor* = High blood sugar correction dose
*1800 ÷ Total Daily Insulin Dose = Correction Factor
If you’ve administered this correction dose and their BGL is still not coming down, it’s best to consult a doctor. Remember that fast-acting insulins have varying lengths of time that they take to fully absorb into the system. Some of them won’t be fully absorbed for 6 hours or more.
Once their blood glucose is under control, visit your doctor to discuss the cause of the hypoglycemia and see if the management plan needs to be changed to avoid future episodes.
How to Treat a Low & Avoid Overcorrection?
The best way to avoid overcorrection is to avoid hypoglycemic episodes in the first place. And the best way to do that is to give your child healthy meals with proteins, a balanced amount of carbohydrates, and fats.
Here are a few tips for avoiding hypoglycemic episodes:
- Avoid meals with a high content of refined carbohydrates, such as junk food. These carbs are quick to digest and get used up fast. As a result, they may cause episodes of hypoglycemia later on after the meal.
- Create a proper diet plan with a nutritionist that includes regularly timed meals.
- Ensure the insulin is administered as advised. Avoid administering too much. (Easier said than done, of course!)
- Keep a chart of blood glucose levels before and after meals to determine whether an appropriate amount of insulin is administered. It will also ensure you have not overcorrected after a hypo or hyperglycemic episode. Gluroo can help you keep track of meals and insulin administration and see how you did after the fact.
If your child has low blood glucose levels at or below 70 mg/dL, you need to correct their sugar levels. Even then, you must be careful with what you feed them.
Depending on the severity of the hypoglycemia, your child may need anywhere from 4 to 20 grams of fast-acting carbs. It would be ideal if you could only ever use one type of intervention snack, so that the response is consistent and manageable every time. I try to use only glucose tabs or smarties for this reason. (Gluroo actually lets you input custom intervention snacks, so you can have as few or as many as you like!)
Children, however, can be quite picky and may not want to eat the same thing every time. In that case, here are some alternatives:
- 1/2 glass of juice
- A few pieces of candy (smarties are great because they’re virtually the same as glucose tabs, but starbursts work well too)
- Glucose tablets or gel as per package instructions.
Once this is done, check their blood glucose levels again in about 15 minutes, and if they are still low, you can feed them some more. Your goal is to keep the blood glucose level within the safe range of 80–180 mg/dL 2 hours after a meal.
Overcorrecting hypoglycemia has health risks just as untreated hypoglycemia does. It has short-term and long-term impacts and is not a sustainable approach if you don’t treat the underlying cause of hypoglycemia.
Instances of hypoglycemia can be avoided by giving your child small amounts of carbs throughout the day and monitoring their glucose levels, as that can avoid overcorrection and the use of excess insulin.
You must also remember to take the help of your doctors as much as you can, as they are best equipped to guide you and come up with strategies to avoid any future diabetic complications.
It’s normal for a parent to face troubles the first time they manage their child’s diabetes. You’re new to it, and there are bound to be some hiccups through the process. The best way to do this is to take all the appropriate measures to keep things in-range and be prepared to handle the situation when something goes wrong.
Gluroo can help you reduce the time, worry, and effort typically tied to managing T1D. Connect your child’s care team with real-time CGM and pump data to provide actionable insights and predictive alerts. This will empower you with the confidence to manage your child’s T1D more easily and always know the next step.
You can try Gluroo for free today.